Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 270, NWS Morristown, TN

June 18, 2011Morgan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 18, 2011, 11:52 AM EDT for Morgan County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 11:52 AM EDT (15:52 UTC)
Expired
Jun 18, 2011, 12:30 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Morgan County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 11:05 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2056 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS54 KMRX 181552
SVRMRX
TNC129-181630-
/O.NEW.KMRX.SV.W.0270.110618T1552Z-110618T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1152 AM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE...

* UNTIL 1230 PM EDT

* AT 1148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES NORTH OF WARTBURG TO 10 MILES NORTH OF FAIRFIELD   
GLADE...AND WERE MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WARTBURG...PINE ORCHARD...OAKDALE AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM THIS 
EVENING.

&&

LAT...LON 3630 8464 3627 8461 3626 8457 3623 8457
      3619 8446 3614 8445 3605 8434 3599 8444
      3597 8453 3595 8456 3595 8460 3591 8468
      3599 8473 3616 8492 3621 8492
TIME...MOT...LOC 1552Z 287DEG 35KT 3624 8453 3614 8484

$$

DMG
1 follow-up statement
018 
WWUS54 KMRX 181616
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1216 PM EDT SAT JUN 18 2011

TNC129-181630-
/O.CON.KMRX.SV.W.0270.000000T0000Z-110618T1630Z/
MORGAN TN-
1216 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR MORGAN COUNTY...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PETROS TO 7 MILES NORTHWEST OF PINE 
ORCHARD...AND WERE MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  PETROS...PINE ORCHARD AND OAKDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM THIS 
EVENING.

&&

LAT...LON 3609 8483 3617 8466 3619 8446 3614 8445
      3605 8434 3599 8444 3597 8455 3595 8456
      3595 8460 3592 8468 3600 8473
TIME...MOT...LOC 1615Z 287DEG 35KT 3614 8439 3604 8470

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:00 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 18, 10:00 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT SAT JUN 18 2011

.DISCUSSION...
CURRENT SATELLITE AND RADAR IMAGERY REVEALS AN MCS OVER KY THAT WAS
SLOWLY MOVING SOUTHEAST TOWARDS THE FORECAST AREA THIS MORNING.
WHILE THERE HAS NOT BEEN MUCH SEVERE ACTIVITY WITH THIS MCS YET...
MODELS INDICATE THAT A MODERATELY TO POTENTIALLY VERY UNSTABLE AIR
MASS WILL DEVELOP THIS AFTERNOON OVER THE FORECAST AREA...DUE TO THE
CLOUD BREAKS THAT HAVE DEVELOPED AHEAD OF THIS SYSTEM.

WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO RAISE POPS OVER
SOUTHEAST TN AND SOUTHWEST NC FOR THIS AFTERNOON...TO RAISE POPS
OVER THE ENTIRE FORECAST AREA FOR THIS EVENING...TO MENTION THE
POSSIBILITY OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING...AND
TO TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   88  71  93  71  97 /  60  60  20  20  10
KNOXVILLE AIRPORT, TN     86  69  91  70  95 /  60  60  30  30  10
OAK RIDGE, TN             86  69  91  70  95 /  60  60  30  20  10
TRI CITIES AIRPORT, TN    84  65  89  66  92 /  60  60  40  30  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jun 18, 3:04 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 AM EDT SAT JUN 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 AM EDT SAT JUN 18 2011 /204 AM CDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY THIS MORNING
WILL MOVE TOWARDS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON...
BRINGING THE POTENTIAL FOR A FEW SEVERE STORMS WITH DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A NORTHWEST FLOW PATTERN ALOFT WILL LINGER OVER THE SOUTHERN
APPALACHIAN REGION THROUGH SUNDAY NIGHT...BRINGING THE POSSIBILITY
OF SEVERAL THUNDERSTORM COMPLEXES FROM THE MID MISSISSIPPI AND OHIO
RIVER VALLEYS. THESE THUNDERSTORM COMPLEXES MAY AFFECT THE SOUTHERN
APPALACHIAN REGION ON SUNDAY...BRINGING THE POTENTIAL FOR DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SUNDAY
NIGHT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:18 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie57 min
Jun 18, 3:23 PM EDTSevere Thunderstorm WarningMRXMarion67 min
Jun 18, 3:50 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Monroe, Polk55 min
Jun 18, 3:59 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk, Sequatchie61 min
Jun 18, 4:11 PM EDTTornado WarningMRXBradley, McMinn, Polk49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.